Case 7 -
Drug-induced Reversible Lymphomatoid Dyscrasia
Kim M. Hiatt
Click on each slide thumbnail image for an enlarged view
An 87 year old man presented to the dermatology clinic with blanchable, erythematous macules
coalescing into patches over his trunk and extremities.
His past medical history is significant for gout for which he began taking allopurinol 3 months ago.
He also takes gabapentin and valproic acid
The clinical impression is drug hypersensitivity vs CTCL. A skin biopsy is taken. No other studies
are performed at this time.
Case 7 - Slide 1
Case 7 - Figure 1
This low power image shows a dense lichenoid infiltrate with only minimal involvement of the superficial dermal vessels. This infiltrate has a CD3+/CD4+ predominance.
Case 7 - Figure 2
Higher power reveals the epidermotropic infiltrate is composed of lymphocytes with enlarged nuclei and irregular nuclear contours. The perinuclear halo results from fixation-associated retraction of the atypical lymphocytes with abundant cytoplasm. In particular at the tips of the rete, the lymphocytes are seen aligned along the basilar keratinocytes. Notably, spongiosis, dyskeratosis, hyperkeratosis and parakeratosis are not present.
Case 7 - Figure 3
The nuclear atypia is more apparent at this higher power. In addition to the atypical lymphocytes with perinuclear halos seen aligned along the basilar layer, collections of intraepidermal atypical lymphocytes, Pautrier microabscesses, are also noted.
The biopsy shows a dense epidermotrophic infiltrate of lymphocytes with exocytosis into the overlying
epidermis. Epidermotropic lymphocytes show irregular nuclear contours, perinuclear halos and express
CD4. Spongiosis and dyskeratosis are not present. The dermal infiltrate is composed predominantly of
lymphocytes. Eosinophils and neutrophils are not seen.
Histologic differential diagnosis: Lichenoid drug eruption, cutaneous T-cell lymphoma
PCR: TCR gamma gene rearrangement.
Allopurinol was discontinued and the erythema improved. An attempt was made to discontinue valproic
acid, but the patient became aggressive after 14 days so this was re-instituted. Hematology/Oncology was
consulted. They advised treatment with Targretin, however the family preferred to procede with a trial
His gout is being treated with 20mg qd prednisone. The erythematous eruption continued to resolve.
The patient did not get follow up PCR.
Drug-induced pseudolymphoma, lymphomatoid drug reaction,
drug-induced reversible lymphoid dyscrasia
Drug-induced pseudolymphomas are reported in association with numerous agents including
anticonvulsants (phenobarbitol, phenytoin, carbamazepine), antipsychotics (chlorpromazine, promethazine),
phenothiazine, angiotensin-converting enzyme inhibitors, histamine receptor anatagonists, azathioprine,
cyclophosphamide; while drug-induced lymphomas have been reported most commonly in association with
methotrexate, azathioprine and cyclophosphamide. Drug exposure time 3 - 25 years. Two main mechanisms
of action are proposed for these drug-induced lymphomas and pseudolymphomas: loss of immune surveillance
and direct mutagenesis.
Loss of immune surveillance allows the aberrant hematopoietic cells to populate and is commonly seen
in association with concommitmant viral infection, most commonly EBV. In such circumstances,
discontinuation of the drug, allows immune system reconstitution and resolution of the hematopoietic
dyscrasia presumably mediated by cytotoxic T-lymphocytes recognizing EBV antigens. In one study, all
cutaneous lymphomas which were resolved with discontinuation of the drug, were associated with
methotrexate. They were all large B-cell lymphomas and were all positive for Epstein-Barr virus RNA.
This category of therapy-related pseudolymphoma emphasizes the importance of immune surveillance in
lymphomagenesis. The clinical course and EBV expression in these methotrexate-related lymphomas is
similar to that seen in EBV-related post-transplant lymphoproliferative diseases. In the current case,
the role of Allopurinol is not well characterized and EBV status was not tested. However, one can
propose that as allopurinol is a xanthine oxidase inhibitor leading to poor production of this purine
base, that the mode of action is similar to that seen in mercaptopurine and azathioprine, also purines
with immune suppression function. Though not well elucidated for these purines either, they have been
shown to play a role in immune suppression via selective inhibitory effects on activated, but not
Other cases of drug-induced lymphoma are not reversible with discontinuation of the drug and have
been reported in association with methotrexate, azathioprine and cyclophosphamide. In one study, EBV RNA
was not detected in most of these lymphomas and all had a more aggressive clinical course.
Discontinuation of the drug did not result in resolution of the disease indicating that restitution of
immune surveillance is not effective. All of these lesions were associated with aberrant methylation of
both p15 and p16 genes. Additonally, monosomy
7 and deletion of chromosome 7q were noted. The clinical course, methylation pattern and cytogenetics
are all similar to that seen in therapy-related myelodysplasia/acute myeloid leukemia.
Lichenoid drug eruptions clinically may mimic lichen planus with the classic "polygonal purpuric
papules". Microscopically, in lichen planus, the epidermotrophic lymphocytic infiltrate is accompanied
by basovacuolopathy, dyskeratosis and focal parakeratosis and eosinophils are characteristically seen in
the dermal infiltrate. A perivascular infiltrate involving mid and lower dermis may be seen in a
lichenoid drug eruption helping to distinguish this from lichen planus which would not have the
perivascular infiltrate. Connective tissue disrorders, in particular lupus erythematosus would show an
epidermotropic infiltrate that may be similarily dense. This would be accompanied by basovacuolopathy
and dyskeratosis. Additionally, a perivascular infiltrate of the superficial and deep dermal vessels
would be noted. Interstitial mucin is also present. Clinically, a drug eruption, whether lichenoid,
eczematous or psoriasiform, will resolve with discontinuation of the drug.
- Drug-induced lymphoma/pseudolymphomas are rare, but may occur in association with drugs based on 2 mechanisms of action: loss of immunesurveillance or direct mutagenesis
- PCR may be positive in either drug-induced mechanism. Accordinly drug withdrawal to resolve disease, the best clinical course.
- In differentiating lymphoma/pseudolymphoma from other histologic mimics, PCR is very helpful.
- Spongiosis, dyskeratosis, interface degeneration (basovacuolopathy), and parakeratosis are unlikely histologic features of lymphoma/pseudolymphoma.
Take Home Points
- Look for eosinophils to help diagnose
drug-related hypersensitivity reaction.
- Drug-mediated decreased immune
surveillance and direct mutagenesis play a role in the pathogenesis of malignant infiltrates
- In those cases resulting from poor immune surveillance, withdrawal of drug may result in
resolution of lymphoma and conversion to PCR negative
- Au, W. Y., E. S. Ma, et al. (2006). "Therapy-related lymphomas in patients with autoimmune diseases
after treatment with disease-modifying anti-rheumatic drugs." Am J Hematol 81(1): 5-11.
- Bratcher, J. M. and B. I. Korelitz (2006). "Toxicity of infliximab in the course of treatment of
Crohn's disease." Expert Opin Drug Saf 5(1): 9-16.
- Magro, C. M. and A. N. Crowson (1996). "Drug-induced immune dysregulation as a cause of atypical
cutaneous lymphoid infiltrates: a hypothesis." Hum Pathol 27(2):
- Magro, C. M., A. N. Crowson, et al. (2003). "Drug-induced reversible lymphoid dyscrasia: a clonal
lymphomatoid dermatitis of memory and activated T cells." Hum Pathol 34(2): 119-29.
- Shimada, K., T. Matsui, et al. (2007). "Methotrexate-related lymphomatoid granulomatosis: a case
report of spontaneous regression of large tumours in multiple organs after cessation of methotrexate
therapy in rheumatoid arthritis." Scand J Rheumatol 36(1): 64-7.
- Thomas, C. W., G. M. Myhre, et al. (2005). "Selective inhibition of inflammatory gene expression in
activated T lymphocytes: a mechanism of immune suppression by thiopurines." J Pharmacol Exp Ther